Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 152, NWS Dodge City, KS

August 9, 2010Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2010, 9:33 PM CDT for Ford County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2010, 9:33 PM CDT (02:33 UTC)
Expired
Aug 9, 2010, 10:15 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Ford County, KS

The radar

The Dodge City radar (KDDC), 9 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1100 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
2298 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WUUS53 KDDC 100233
SVRDDC
KSC057-100315-
/O.NEW.KDDC.SV.W.0152.100810T0233Z-100810T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
933 PM CDT MON AUG 9 2010

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 1015 PM CDT

* AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF DODGE CITY...MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HOWELL...
  DODGE CITY...
  RURAL RESIDENCES OF WESTERN FORD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3789 10020 3787 9980 3755 9994 3761 10019
TIME...MOT...LOC 0233Z 199DEG 12KT 3766 10005

$$

18
2 follow-up statements
034 
WWUS53 KDDC 100245
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
945 PM CDT MON AUG 9 2010

KSC057-100315-
/O.CON.KDDC.SV.W.0152.000000T0000Z-100810T0315Z/
FORD KS-
945 PM CDT MON AUG 9 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR WESTERN FORD COUNTY...

AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES SOUTH OF DODGE CITY...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3789 10020 3787 9980 3755 9994 3761 10019
TIME...MOT...LOC 0246Z 207DEG 16KT 3771 10001

$$

18
981 
WWUS53 KDDC 100314
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1014 PM CDT MON AUG 9 2010

KSC057-100324-
/O.EXP.KDDC.SV.W.0152.000000T0000Z-100810T0315Z/
FORD KS-
1014 PM CDT MON AUG 9 2010

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FORD COUNTY EXPIRES AT
1015 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO 
LIFE OR PROPERTY...GUSTY WINDS OF 40 TO 50 MPH AND CLOUD TO GROUND 
LIGHTNING WILL STILL BE POSSIBLE OVER WESTERN FORD COUNTY.

LAT...LON 3789 10020 3787 9980 3755 9994 3761 10019
TIME...MOT...LOC 0314Z 195DEG 6KT 3771 10006

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:46 PM CDT, 5 hours 47 minutes earlier.

Area forecast discussion, Aug 9, 3:46 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT MON AUG 9 2010

.DISCUSSION...

DAYS 1-2...

THE SOUTHERN EDGE OF THE WESTERLIES WILL PERSIST ACROSS NORTHERN KS
THROUGH WEDNESDAY AS A LONGWAVE TROUGH PERSISTS ACROSS THE WESTERN
CONUS ALONG WITH UPPER RIDGING ACROSS THE SOUTHEASTERN STATES. A
SHORTWAVE TROUGH LIFTING NORTHEAST THROUGH UTAH THIS MORNING IS
EXPECTED TO PASS WELL TO OUR NORTHWEST TONIGHT AND INTO THE
NORTHERN PLAINS ON TUESDAY. LOW LEVEL BAROCLINICITY WILL REMAIN
RATHER WEAK ACROSS OUR FCST AREA. HOWEVER, A WEAK SFC TROUGH/FRONT
WILL REMAIN NEARLY STATIONARY NEAR ITS CLIMATOLOGICAL POSITION
ACROSS NORTHWEST KANSAS THROUGH WEDNESDAY AND SHOULD SERVE TO
TRIGGER AFTERNOON AND EARLY NIGHTTIME THUNDERSTORMS ACROSS THE
NORTHERN PART OF OUR FCST AREA. OTHERWISE, ONLY ISOLATED THUNDERSTORM
ACTIVITY IS EXPECTED IN OUR SOUTHERN COUNTIES AS A WEAK UPPER
SYSTEM MOVES NORTHWARD OUT OF TEXAS.

TEMPERATURES WILL REMAIN HOT THROUGH WEDNESDAY BUT HEAT INDICES
WILL GENERALLY STAY BELOW 105. SO THE HEAT ADVISORY FOR OUR EASTERN
COUNTIES WILL NOT BE EXTENDED.

DAYS 3-7...

THE MODELS ARE NOW IN GOOD AGREEMENT IN BREAKING DOWN THE RIDGE OVER
THE CENTER OF THE COUNTRY AND REBUILDING IT IN THE WEST BY NEXT
WEEKEND. THIS WILL FINALLY BRING AN END TO OUR HEAT WAVE AND A
RETURN TO MORE NORMAL TEMPERATURES. SIGNALS IN THE GLOBAL PATTERN
ARE GENERALLY SUPPORTIVE OF SUCH A TRANSITION AND THUS THE MODEL
FORECASTS ARE TAKEN AT FACE VALUE.

HOWEVER, WE WILL STILL HAVE AT LEAST TWO MORE DAYS OF NR 100 DEGREE
TEMPS TO GET THROUGH BEFORE THE CHANGE. THU WILL STILL BE M/SUNNY
AND HOT AS THE RIDGE HOLDS OVER THE SOUTH-CENTRAL US. STILL COULD
SEE SOME STORMS IN CO MOVE INTO WRN KS, BUT THU LOOKS DRY FOR THE
MAJORITY OF MY FA. HOWEVER, AN UPPER TROUGH WILL BE DROPPING THROUGH
WESTERN CANADA AND INTO THE NRN PLAINS THU WHICH WILL PUSH A FRONT
SOUTH THROUGH THE PLAINS. IT LOOKS LIKE THIS UPPER TROUGH WILL DIG
WELL DOWN INTO THE CENTRAL CONUS ON FRI AND AS A RESULT THE FRONT
SHOULD MAKE IT ALL THE WAY THROUGH KANSAS AND BRING AN END TO THE
HEAT. THE TIMING OF THIS IS AT ISSUE, BUT THE 12Z EC HAS MOVED
CLOSER TO THE GFS/GEM SOLUTION WHICH WOULD INDICATE A FROPA LATE
FRI. WITH A LATE FROPA, FRI WILL STILL BE HOT BUT GIVEN THIS
INCREASING CONSISTENCY, WILL INCREASE POPS LATER FRI. FINALLY THE
COOL DOWN ARRIVES ACCORDING TO ALL GUIDANCE ON SAT. HAVE BUMPED
TEMPS BACK DOWN TO AROUND NORMAL FROM SAT ON THROUGH WED, BUT THESE
COULD EASILY BE TOO WARM DEPENDING ON THE STRENGTH OF THE FRONT. NW
FLOW DEVELOPS ON THE FRONT SIDE OF THE WRN RIDGE FROM SAT THROUGH
WED WHICH WOULD TEND TO FAVOR ENHANCED MCS/PRECIP CHANCES OVER THE
PLAINS. WE HAVE SLIGHT CHANCE POPS GOING THROUGHOUT THAT PERIOD
WHICH IS REASONABLE.

FOR WEEK TWO, MODELS CONTINUE TO SHOW DEPRESSED HEIGHTS OVER US AND
EITHER ZONAL OR NW FLOW (THE GFS IS THE MOST AMPLIFIED AND WET AND
IT IS ALSO SUPPORTED BY THE MAJORITY OF ITS ENSEMBLE MEMBERS). WILL
THEREFORE STICK WITH NEAR NORMAL TEMPS AND PRECIP FOR THE WEEK TWO
FORECAST. -WRIGHT

&&

.AVIATION...

A LEE SIDE TROUGH OF LOW PRESSURE REMAINS OVER SW KS THIS AFTERNOON
AND SHOULD PROVIDE JUST ENOUGH CONVERGENCE AND LIFT TO PRODUCE SOME
CB/TS LATER THIS AFTERNOON AND EVENING. INDEED, SOME RADAR RETURNS
HAVE ALREADY DEVELOPED INVOF KPTT. THINK THE HIGHEST PROBABILITY OF
TS IS AT KHYS BUT IT IS CERTAINLY POSSIBLE AT KDDC/KGCK. WITH NO
DYNAMIC SUPPORT, ANY CONVECTION SHOULD QUICKLY DIE OUT AFTER 10/03Z.
OUTSIDE OF ANY CONVECTION INVOF THE TAF SITES, VFR CONDITIONS WILL
BE THE RULE THROUGH THIS FORECAST PERIOD. GUSTY S-SW FLOW OVER ALL 3
TERMINALS WILL BECOME LIGHT AND VARIABLE TONIGHT AS THE ATMOSPHERE
DECOUPLES. -WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71 100  70 101 /  20  20  20   0
GCK  69  99  68 101 /  20  20  20   0
EHA  67  96  67  99 /  20  20  20   0
LBL  70  98  68 100 /  20  20  20   0
HYS  73 100  71 100 /  30  20  20  10
P28  75 101  74 101 /  20  20  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ031-046-065-066-
079>081-089-090.

&&

FN24/34
Hazardous weather outlook, Aug 9, 3:35 AM CDT, 17 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
335 AM CDT MON AUG 9 2010

KSZ030-043>045-061>064-074>078-084>088-101015-
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
335 AM CDT MON AUG 9 2010 /235 AM MDT MON AUG 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY AFTER 6 PM AND
INTO THIS EVENING AS AN UPPER LOW MOVES NORTH OUT OF TEXAS. ANY
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL, BRIEF
HEAVY RAINFALL, GUSTY WINDS UP TO 40 MPH, AND CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY AFTERNOON
AND EVENING AS A WEAK TROUGH OF LOW PRESSURE MOVES INTO SOUTHWEST
KANSAS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE VIRTUALLY EACH DAY
FROM WEDNESDAY INTO SUNDAY ACROSS EXTREME SOUTHWEST AND WEST
CENTRAL KANSAS. HOWEVER, IT IS TOO EARLY TO DETERMINE WHETHER ANY
STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ031-046-065-066-079>081-089-090-101015-
ELLIS-RUSH-PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
335 AM CDT MON AUG 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY CONTINUES TODAY WITH HEAT INDICES FROM 105 TO
109 DEGREES IN THE MID TO LATE AFTERNOON.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY AFTER 6 PM AND
INTO THIS EVENING AS AN UPPER LOW MOVES NORTH OUT OF TEXAS. ANY
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING SMALL HAIL, BRIEF
HEAVY RAINFALL, GUSTY WINDS UP TO 40 MPH, AND CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY AFTERNOON
AND EVENING AS A WEAK TROUGH OF LOW PRESSURE MOVES INTO SOUTHWEST
KANSAS. ISOLATED THUNDERSTORMS WILL BE POSSIBLE VIRTUALLY EACH DAY
FROM WEDNESDAY INTO SUNDAY ACROSS EXTREME SOUTHWEST AND WEST
CENTRAL KANSAS. HOWEVER, IT IS TOO EARLY TO DETERMINE WHETHER ANY
STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Aug 9, 5:46 PM CDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM CDT MON AUG 9 2010

KSZ074-084-092330-
MORTON-STANTON-
546 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTHWESTERN
STANTON COUNTIES...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF THE SAUNDERS ELEVATOR...
MOVING NORTHWEST AT 15 MPH.

SMALL HAIL...AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3771 10205 3772 10204 3726 10166 3724 10205
TIME...MOT...LOC 2245Z 143DEG 13KT 3741 10196

18
Special weather statement, Aug 9, 7:05 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
705 PM CDT MON AUG 9 2010

KSZ087-100045-
MEADE-
705 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEADE COUNTY...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PLAINS CITY...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3746 10064 3746 10038 3718 10032 3712 10062
TIME...MOT...LOC 0005Z 177DEG 12KT 3725 10052

18
Local storm report, Aug 9, 7:10 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             4 ENE PLAINS CITY       37.29N 100.53W
08/09/2010  E0.88 INCH       MEADE              KS   LAW ENFORCEMENT

&&

MRUSSELL
Special weather statement, Aug 9, 7:29 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT MON AUG 9 2010

KSZ076-100115-
HASKELL-
729 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HASKELL COUNTY...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF SATANTA...MOVING NORTH AT 15
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3771 10107 3771 10078 3741 10072 3741 10106
TIME...MOT...LOC 0029Z 185DEG 13KT 3752 10095

18
Special weather statement, Aug 9, 9:08 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
908 PM CDT MON AUG 9 2010

KSZ087-100300-
MEADE-
908 PM CDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MEADE COUNTY...

AT 906 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PLAINS CITY...MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3746 10061 3745 10011 3717 10059 3734 10063
TIME...MOT...LOC 0209Z 225DEG 10KT 3732 10053

18

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:05 PM CDTSpecial Weather StatementDDCMeade40 min
Aug 9, 7:29 PM CDTSpecial Weather StatementDDCHaskell46 min
Aug 9, 9:08 PM CDTSpecial Weather StatementDDCMeade52 min
Aug 9, 9:10 PM CDTSevere Thunderstorm WarningDDCMeade50 min
Aug 9, 11:05 PM CDTSpecial Weather StatementDDCHodgeman40 min
Aug 9, 11:18 PM CDTSevere Thunderstorm WarningDDCNess, Trego27 min
Aug 10, 4:40 PM CDTSevere Thunderstorm WarningDDCFord38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.